Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 192, NWS Morristown, TN

July 21, 2005McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2005, 10:59 PM EDT for McMinn County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2005, 10:59 PM EDT (02:59 UTC)
Expired
Jul 21, 2005, 11:19 PM EDT
In force
20 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2969 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2969 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:03 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 21, 9:03 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT THU JUL 21 2005

.DISCUSSION...
RADAR SHOWS THUNDERSTORM ACTIVITY CONTINUING TO DIMINISH ACROSS THE FORECAST
AREA. BEST COVERAGE IS ACROSS NORTHEAST TENNESSEE. WILL MAINTAIN 20 PERCENT
CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT AS ANY LEFT OVER OUTFLOW BOUNDARY
COULD KICK OFF ISOLATED CONVECTION GIVEN THE SOUPY AIRMASS. SCATTERED CONVECTION
THIS EVENING WILL HELP PRODUCE PATCHY FOG ONCE AGAIN TONIGHT.

CURRENT FORECAST LOWS LOOKS GOOD. HAVE A GOOD NIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

DH
Hazardous weather outlook, Jul 21, 12:00 PM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 PM EDT THU JUL 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1200 PM EDT (1100 AM CDT) THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (REST OF TODAY AND TONIGHT)...

HIGH PRESSURE AT THE SURFACE AND ALOFT WITH ABUNDANT LOW LEVEL
MOISTURE...WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL IN A FEW STORMS.
HOWEVER...NO SIGNIFICANT FLOODING OR SEVERE THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION OVER THE
WEEKEND...AFTERNOON HIGH TEMPERATURES WILL RISE WELL INTO THE 90S AT
MANY LOCATIONS. THE COMBINATION OF THESE TEMPERATURES AND HIGH
RELATIVE HUMIDITY...WILL CREATE HEAT INDICES RANGING FROM AROUND 95
TO 105 DEGREES.  THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE
MEASURE OF HOW HOT IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO
THE ACTUAL AIR TEMPERATURE.

THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED
MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS.  SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE
AND OR PHYSICAL OUTDOOR ACTIVITY.

SOME HEAT WAVE SAFETY TIPS ARE...

SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING
THE COOLEST TIMES OF THE DAY.

DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES.

DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Jul 21, 6:23 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      JASPER                  35.06N 85.63W
07/21/2005                   MARION             TN   LAW ENFORCEMENT

            DISPATCH REPORTED WATER COVERING MANY ROADWAYS IN JASPER
            TO A DEPTH OF 3 INCHES.

&&

GRC
Special weather statement, Jul 21, 9:27 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT THU JUL 21 2005

...HOT AND MUGGY CONDITIONS EXPECTED THIS WEEKEND AND EARLY NEXT
WEEK...

.A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE SOUTHERN APPALACHIANS
OVER THE WEEKEND...CAUSING AFTERNOON HIGH TEMPERATURES TO RISE
WELL INTO THE 90S AT MANY LOCATIONS.  THESE HIGH TEMPERATURES SHOULD
BE THE WARMEST SO FAR THIS SUMMER...BUT NOT UNUSUALLY HOT OR RECORD
HIGHS FOR THE SEASON.

THE COMBINATION OF TEMPERATURES IN THE 90S AND HIGH RELATIVE
HUMIDITY...WILL CREATE HEAT INDICES RANGING FROM 95 TO 105 DEGREES.
THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE MEASURE OF HOW HOT
IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO THE ACTUAL AIR
TEMPERATURE.

THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED
MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS.  SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE
AND OR PHYSICAL OUTDOOR ACTIVITY.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221030-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS...
BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND...
CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP...
ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE...
HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE...
KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON...
LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE...
MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE...
ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE...
SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE
927 PM EDT THU JUL 21 2005

...HIGH HEAT INDICES ANTICIPATED THIS WEEKEND AND EARLY NEXT WEEK...

HEAT INDICES WILL RANGE AS HIGH AS 95 TO 105 DEGREES DURING THE
AFTERNOONS...MAINLY SUNDAY...MONDAY AND TUESDAY.  ACTUAL HIGH
TEMPERATURES ARE EXPECTED TO TOP OUT MAINLY IN THE MID 80S TO UPPER
90S EACH DAY.  THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD
OCCUR OVER MUCH OF SOUTHEAST TENNESSEE.

SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH
PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY.

SOME HEAT WAVE SAFETY TIPS ARE...

SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING
THE COOLEST TIMES OF THE DAY...SUCH AS THE MORNING AND LATE EVENING.

DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES.

DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN.  SUNBURN MAKES THE
JOB OF HEAT DISSIPATION THAT MUCH MORE DIFFICULT.

SPEND MORE TIME IN AIR CONDITIONED PLACES.

REMEMBER TO THINK ABOUT YOUR PETS AS WELL.  MAKE SURE YOUR
OUTSIDE PETS HAVE ACCESS TO SHADE AND PLENTY OF CLEAN WATER.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:12 AM EDTFlash Flood WarningMRXCampbell, Scott2 hr
Jul 22, 3:15 AM EDTFlash Flood WarningMRXCampbell, Scott3 hr
Jul 22, 4:54 PM EDTSevere Thunderstorm WarningMRXMarion36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.